Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

Combinatorial stratification of complex arrangements


Authors: Anders Björner and Günter M. Ziegler
Journal: J. Amer. Math. Soc. 5 (1992), 105-149
MSC: Primary 52B30; Secondary 32S60
MathSciNet review: 1119198
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present a method for discretizing complex hyperplane arrangements by encoding their topology into a finite partially ordered set of ``sign vectors.'' This is used in the following ways:

(1) A general method is given for constructing regular cell complexes having the homotopy type of the complement of the arrangement.

(2) For the case of complexified arrangements this specializes to the construction of Salvetti [S]. We study the combinatorial structure of complexified arrangements and the Salvetti complex in some detail.

(3) This general method simultaneously produces cell decompositions of the singularity link. This link is shown to have the homotopy type of a wedge of spheres for arrangements in $ {\mathbb{C}^d},\;d \geq 4$.

(4) The homology of the link and the cohomology of the complement are computed in terms of explicit bases, which are matched by Alexander duality. This gives a new, more elementary, and more generally valid proof for the Brieskorn-Orlik-Solomon theorem and some related results.

(5) Our setup leads to a more general notion of ``$ 2$-pseudoarrangements,'' which can be thought of as topologically deformed complex arrangements (retaining only the essential topological and combinatorial structure). We show that all of the above remains true in this generality, except for the sign patterns of the Orlik-Solomon relations.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 52B30, 32S60

Retrieve articles in all journals with MSC: 52B30, 32S60


Additional Information

DOI: http://dx.doi.org/10.1090/S0894-0347-1992-1119198-9
PII: S 0894-0347(1992)1119198-9
Article copyright: © Copyright 1992 American Mathematical Society